Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 7, NWS Melbourne, FL

March 12, 2022Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 12, 2022, 12:52 PM EST for Indian River County, Saint Lucie County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2022, 12:52 PM EST (17:52 UTC)
Expired
Mar 12, 2022, 1:15 PM EST
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Indian River County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 3:37 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS52 KMLB 121752
SVRMLB
FLC061-111-121815-
/O.NEW.KMLB.SV.W.0007.220312T1752Z-220312T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1252 PM EST Sat Mar 12 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lucie County in east central Florida...
  Southeastern Indian River County in east central Florida...

* Until 115 PM EST.

* At 1252 PM EST, a severe thunderstorm was located near South Beach,
  or near Vero Beach, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South and
  Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EST for east central
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 100 PM EST for east central
Florida.

&&

LAT...LON 2745 8045 2771 8043 2773 8036 2743 8023
TIME...MOT...LOC 1752Z 257DEG 46KT 2765 8031 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:25 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 12, 11:25 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1125 AM EST Sat Mar 12 2022

.DISCUSSION...
Line of strong to severe storms is progressing quickly through the
area this morning. The Tornado Watch has been extended in time to
1 PM, and also in area, and includes Orange, Brevard, Osceola
Okeechobee, Indian River and St. Lucie counties. The main threats
from any storms including strong to localized damaging wind gusts
up to 50-60mph, hail, and possibly a tornado or two will all be
possible, with localized heavy rainfall and frequent lightning
strikes additional potential storm hazards.

Breezy to windy conditions will continue even behind the front
with winds becoming west-northwest around 20 to 25 mph and
gusting to 30 to 35 mph.

Tonight...(Previous Discussion) Attention will focus to a
relatively rare late season night one advection cold event. With
clearing skies, significantly colder air will plummet south across
the region, and the combination of air temps in the mid to upper
30s with winds of 10 to 15 mph will produce wind chill readings
around 30 to 35 degrees over all inland counties past midnight
through sunrise Sunday. A Wind Chill Advisory is in place for all
zones except the Treasure Coast from 1 AM through 9 AM Sunday.
Local winds will begin to become onshore along the Brevard and
Treasure Coast beaches, sparing coastal locations from the coldest
temperature and associated lowest wind chill readings early
Sunday.

&&

.AVIATION...Strong cold front moving through the area with line of
stronger storms is pushing southeast of KMCO and will push rapidly
southeast and south and offshore of the Treasure Coast through
this afternoon. Tempo IFR/MVFR conditions will occur with this
line, with some lingering IFR/MVFR cigs behind this line of
convection. Skies will clear into tonight with VFR conditions
expected. Gusty W/SW winds will become NW behind the front, with
speeds up to 18-22 knots and gusts to 30 knots.

&&

.MARINE...Rapidly deteriorating conditions will continue with
the passage of strong cold front. Gale conditions will develop
across the waters and continue overnight. Seas forecast to become
fully arisen early Sunday with 6 to 8 ft seas near the immediate
coast, and up to 13 ft offshore and over the Gulf Stream.
Venturing over the open waters is not recommended this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  37  64  51 / 100   0  10  10
MCO  80  39  67  53 /  90   0   0  10
MLB  81  41  67  57 /  90   0  10  10
VRB  81  45  68  57 /  80  10  10  10
LEE  75  35  64  49 / 100   0   0   0
SFB  78  39  65  52 /  90   0   0  10
ORL  78  39  67  54 /  90   0  10  10
FPR  82  43  69  57 /  80  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 PM EST this evening for Coastal Volusia-
     Indian River-Inland Volusia-Martin-Northern Brevard-
     Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
     Brevard-Southern Lake-St. Lucie.

     Tornado Watch until 1 PM EST this afternoon for Indian River-
     Northern Brevard-Okeechobee-Orange-Osceola-Southern Brevard-
     St. Lucie.

     Wind Chill Advisory from 1 AM EST to 9 AM EDT Sunday for Coastal
     Volusia-Inland Volusia-Northern Brevard-Northern Lake-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard-
     Southern Lake.

AM...Tornado Watch until 1 PM EST this afternoon for Sebastian Inlet
     to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 AM to 4 PM EDT Sunday for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning until 4 AM EDT Sunday for Flagler Beach to Volusia-
     Brevard County Line 0-20 nm-Flagler Beach to Volusia-
     Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
     Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Weitlich/Kelly/Fehling/Haley
Hazardous weather outlook, Mar 12, 4:20 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
420 AM EST Sat Mar 12 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
420 AM EST Sat Mar 12 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A line of fast moving, strong lightning storms will cross the area
rapidly from north to south from mid morning and into the afternoon.
Strong to severe storms will reach Lake, Volusia, Seminole, and
Orange Counties between 8 to 9 am, then reach Osceola and Brevard
Counties between 10 am and noon, and reach the Treasure Coast and
Okeechobee County between noon and 1 pm.

The main threats expected with locally stronger storms will be
strong to damaging wind gusts of 60 mph, hail up to quarter size,
and frequent lightning strikes. A brief tornado or two is also
possible, mostly from Osceola to Brevard Counties northward.

.HIGH WIND IMPACT...
Windy conditions develop across the area after daybreak today as
southwest to west winds increase to 20 to 25 mph with gusts up to
35 mph. A Wind Advisory is in effect through 7 PM.

.EXCESSIVE COLD IMPACT...
Significantly colder temperatures will occur tonight with mid to
upper 30s along and west of Interstate 4. Wind chill readings
in the upper 20s to lower 30s are possible along and north of
Interstate Four, and from south of Interstate 4 to Lake
Okeechobee expect lows in the upper 30s to around 40 degrees,
with wind chills in the low to mid 30s. A Wind Chill Advisory
is in effect for all but the Treasure Coast tonight into Sunday
morning.

.RIP CURRENT IMPACT...
A strong current flowing parallel to the beach along with choppy
surf conditions will make surf conditions very hazardous.
Entering the water is not recommended.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorm wind gusts of 35 to 40 knots are likely as a line of
strong to severe storms crosses the local waters and including area
lakes. A few wind gusts of 50 knots or greater will be possible
in the strongest storms. It is not recommended boating activities
occur over inland or coastal waters today.

.WATERSPOUT IMPACT...
A waterspout or two will be possible as the line of strong to
severe storms moves offshore from the coast. The threat for
waterspouts will be greatest north of Sebastian Inlet.

.WIND AND SEA IMPACT...
Gale conditions will develop after daybreak across all the local
waters ahead of and behind a strong cold front. Southwest winds of
20 to 25 knots this morning will increase to 25 to 30 knots in
the afternoon with frequent gusts to gale force expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Hazardous boating conditions on Saturday will continue for
portions of the Atlantic waters through early Monday. The
rip current risk will become high to extreme on Sunday and
remain high into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Pendergrast

In the hours before

Special weather statement, Mar 12, 11:44 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1144 AM EST Sat Mar 12 2022

FLZ047-053-054-058-147-121715-
Okeechobee FL-Southern Brevard County FL-Osceola FL-
Northern Brevard County FL-Indian River FL-
1144 AM EST Sat Mar 12 2022

...Strong thunderstorms will impact portions of Okeechobee, western
Indian River, Brevard and eastern Osceola Counties through 1215 PM
EST...

At 1143 AM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Kennedy Space Center to near Lake Marian and into Highlands County.
Movement was east at 45 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 PM EST for east central
Florida.

&&

LAT...LON 2723 8098 2736 8103 2739 8112 2749 8120
      2755 8121 2760 8114 2766 8113 2783 8122
      2835 8090 2835 8086 2838 8088 2867 8071
      2870 8061 2846 8049 2833 8057 2813 8054
      2804 8050 2721 8079 2718 8085
TIME...MOT...LOC 1643Z 263DEG 41KT 2850 8070 2794 8105 2739 8136

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Mar 12, 12:07 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1207 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND GST     5 NE PORT CANAVERAL     28.46N  80.53W
03/12/2022  M44 MPH          BREVARD            FL   OTHER FEDERAL

            USSF WIND TOWER 0003 MEASURED A WIND GUST OF
            38KTS/44MPH FROM THE WEST.

&&

EVENT NUMBER MLB2200034

KRF
Local storm report, Mar 12, 12:14 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1214 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.23N  80.61W
03/12/2022  M49 MPH          BREVARD            FL   ASOS

            ASOS AT KCOF MEASURED A WIND GUST OF 43KTS/49MPH FROM
            THE WEST.

&&

EVENT NUMBER MLB2200035

KRF
Special weather statement, Mar 12, 12:14 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1214 PM EST Sat Mar 12 2022

FLZ047-054-121745-
Southern Brevard County FL-Indian River FL-
1214 PM EST Sat Mar 12 2022

...Strong thunderstorms will impact portions of northern Indian River
and southeastern Brevard Counties through 1245 PM EST...

At 1214 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Indian Harbour Beach to 9 miles west of Fellsmere to near Blue
Cypress Lake. Movement was east at 55 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Satellite Beach and Fellsmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 PM EST for east central
Florida.

&&

LAT...LON 2774 8035 2769 8087 2775 8088 2829 8059
      2820 8055 2812 8054
TIME...MOT...LOC 1714Z 251DEG 48KT 2813 8057 2781 8074 2771 8080

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Mar 12, 12:17 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1217 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N  80.64W
03/12/2022  M45 MPH          BREVARD            FL   ASOS

            ASOS AT KMLB MEASURED A WIND GUST OF 39KTS/45MPH FROM
            THE WEST.

&&

EVENT NUMBER MLB2200036

KRF
Special weather statement, Mar 12, 12:27 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1227 PM EST Sat Mar 12 2022

FLZ054-058-059-064-121815-
St. Lucie FL-Okeechobee FL-Martin FL-Indian River FL-
1227 PM EST Sat Mar 12 2022

...Strong thunderstorms will impact portions of St. Lucie, eastern
Okeechobee, southern Indian River and northeastern Martin Counties
through 115 PM EST...

At 1227 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Fellsmere to 6 miles west of Okeechobee. Movement was northeast at 65
mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Vero Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 PM EST for east central
Florida.

&&

LAT...LON 2721 8094 2722 8095 2722 8097 2726 8100
      2727 8100 2771 8074 2775 8035 2721 8014
TIME...MOT...LOC 1727Z 243DEG 57KT 2776 8065 2726 8093

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:55 PM ESTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia22 hr
Mar 11, 9:02 PM ESTSmall Craft AdvisoryMLB10 hr
Mar 12, 2:34 AM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia29 hr
Mar 12, 8:43 AM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia47 min
Mar 12, 9:30 AM ESTSevere Thunderstorm WarningMLBBrevard, Lake, Orange, Seminole, Volusia45 min
Mar 12, 9:33 AM ESTSpecial Marine WarningMLB117 min
Mar 12, 10:02 AM ESTSevere Thunderstorm WarningMLBOrange, Osceola28 min
Mar 12, 10:15 AM ESTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola, Seminole, Volusia45 min
Mar 12, 10:55 AM ESTSpecial Weather StatementMLBOsceola50 min
Mar 12, 11:24 AM ESTSpecial Weather StatementMLBOkeechobee36 min
Mar 12, 11:30 AM ESTSpecial Marine WarningMLB2 hr
Mar 12, 11:44 AM ESTSpecial Weather StatementMLBBrevard, Okeechobee31 min
Mar 12, 12:14 PM ESTSpecial Weather StatementMLBIndian River31 min
Mar 12, 12:27 PM ESTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie48 min
Mar 12, 1:07 PM ESTSpecial Weather StatementMLBMartin, Saint Lucie38 min
Mar 12, 1:08 PM ESTSpecial Marine WarningMLB112 min
Mar 12, 1:43 PM ESTSpecial Weather StatementMLBMartin32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.